Texas, 2012

Tornadoes and Hail in Texas, April 7, 2012

April 7, 2012 · NWS MAF · 17 events in 6 counties and zones

A dryline was present across the Permian Basin and Trans Pecos region with plentiful low level moisture to the east of this feature. Heating of the higher terrain of the Davis Mountains and Trans Pecos along with a mid-level shortwave helped to create lift and instability over southwest Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A dryline was present across the Permian Basin and Trans Pecos region with plentiful low level moisture to the east of this feature. Heating of the higher terrain of the Davis Mountains and Trans Pecos along with a mid-level shortwave helped to create lift and instability over southwest Texas. A cold front had moved into the area during the afternoon and evening hours and helped to create additional lift and instability. This contributed to the development of severe thunderstorms along the Trans Pecos and Permian Basin with many hail reports and a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 7, 2:09 PM CST, 6 minutes earlier.

Area forecast discussion, Apr 7, 2:09 PM CST, 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
309 PM CDT SAT APR 7 2012

.UPDATE...
WE HAVE UPDATED THE FORECAST TO INCLUDE SEVERE THUNDERSTORM WATCH
#150...WHICH IS IN EFFECT UNTIL 10 PM CDT.

&&

.DISCUSSION...
STORMS CONTINUE TO FIRE ACROSS THE TRANS PECOS MOUNTAINS AND
ACROSS THE EASTERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS. A
SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THESE AREAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              57  74  57  81  /  60  30  20  20
CARLSBAD NM                56  76  57  86  /  30  30  20  10
DRYDEN TX                  64  76  61  83  /  50  20  20  10
FORT STOCKTON TX           60  77  58  85  /  60  30  20  10
GUADALUPE PASS TX          50  70  53  79  /  20  30  20  20
HOBBS NM                   52  73  54  80  /  50  30  20  10
MARFA TX                   52  73  48  79  /  30  20  20  20
MIDLAND INTL AIRPORT TX    57  76  58  81  /  60  30  20  10
ODESSA TX                  57  75  58  81  /  60  30  20  10
WINK TX                    61  80  59  87  /  60  30  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

44/06
Hazardous weather outlook, Apr 7, 11:44 AM CST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1244 PM CDT SAT APR 7 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-081745-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1244 PM CDT SAT APR 7 2012 /1144 AM MDT SAT APR 7 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A WIDESPREAD CHANCE OF THUNDERSTORMS ACROSS SOUTHEAST
NEW MEXICO AND WEST TEXAS THIS AFTERNOON AND TONIGHT AS A COLD
FRONT MOVES SOUTH INTO THE AREA...AND A DRYLINE EXTENDS SOUTH OF
THE FRONTAL BOUNDARY INTO SOUTHWEST TEXAS.  SEVERE THUNDERSTORMS
WILL BE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
THREATS.  HOWEVER A TORNADO OR TWO COULD ALSO FORM NEAR THE COLD
FRONT OR EAST OF THE DRYLINE.  IN ADDITION...HEAVY RAINFALL AND
FREQUENT CLOUD TO GROUND LIGHTNING WILL OCCUR WITH THE STRONGER
STORMS.

NORTHEAST WINDS WILL RISE TO 30 TO 40 MPH WITH GUSTS AROUND 55 MPH
IN THE GUADALUPE MOUNTAINS BEHIND THE COLD FRONT TONIGHT.
LOCALIZED WINDS MAY ALSO BE ENHANCED BY THUNDERSTORMS IN AND NEAR
THE GUADALUPES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MORE THUNDERSTORMS WILL BE POSSIBLE FROM SUNDAY THROUGH WEDNESDAY.
ADDITIONAL SEVERE STORMS COULD OCCUR IN THE EXTENDED FORECAST TOO...
BUT AREAS POSSIBLY AFFECTED BY STRONG TO SEVERE STORMS WILL BE
ASCERTAINED CLOSER TO THOSE TIME FRAMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON FOR AREAS GENERALLY
ALONG AND EAST OF A SEMINOLE TO PECOS TO SANDERSON LINE.  LAW
ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED PARTIES SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN YOUR AREA.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Apr 7, 1:24 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
224 PM CDT SAT APR 7 2012

TXZ074-075-081-072000-
PECOS-BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-
224 PM CDT SAT APR 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHWESTERN BREWSTER...SOUTH CENTRAL PECOS AND SOUTHEASTERN JEFF
DAVIS COUNTIES UNTIL 300 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST OF ALTUDA AT 221
PM CDT...MOVING NORTHEAST AT 5 MPH.

LOCATIONS LIKELY TO BE IMPACTED ARE ALTUDA... STATE HIGHWAY 118...
U.S. 90... U.S. 67.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.

&&
Special weather statement, Apr 7, 2:06 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
306 PM CDT SAT APR 7 2012

TXZ074-075-081-072030-
PECOS-BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-
306 PM CDT SAT APR 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHWESTERN BREWSTER...SOUTHEASTERN JEFF DAVIS AND SOUTHWESTERN
PECOS COUNTIES UNTIL 330 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 6 MILES EAST OF ALPINE AT 304 PM
CDT...MOVING NORTHEAST AT 5 MPH.

IMPACTED LOCATIONS INCLUDE ALPINE...ALTUDA...U.S. 90...STATE HIGHWAY
118...AND U.S. 67.

SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE THE PRIMARY THREATS WITH
THESE STORMS AT THIS TIME.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING FOR SOUTHWESTERN TEXAS.

&&

The radar

The Midland/Odessa radar (KMAF), 231 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

15 hail, 2 tornado. Local standard time, as filed.

Hail, Brewster

When
April 7, 2:15 PM CST to 2:25 PM CST
Where
Brewster County, 8 mi SSE of Alpine
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
30.263, -103.619

Hail, Mitchell

When
April 7, 2:37 PM CST to 2:47 PM CST
Where
Mitchell County, 6 mi SSE of Colorado City
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
32.320, -100.811

A storm moved over Mitchell County and produced half dollar sized hail and winds over 60 mph six miles south southeast of Colorado City.

Hail, Mitchell

When
April 7, 3:03 PM CST to 3:13 PM CST
Where
Mitchell County, 13 mi S of Westbrook
Measured
3 in hail
Reported by
Storm Chaser
Coordinates
32.162, -101.020

A storm moved over Mitchell County and produced three inch hail thirteen miles south of Westbrook. A rotating wall cloud was reported with this storm.

Hail, Mitchell

When
April 7, 3:03 PM CST to 3:13 PM CST
Where
Mitchell County, 13 mi S of Westbrook
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
32.162, -101.020

Hail, Mitchell

When
April 7, 3:12 PM CST to 3:17 PM CST
Where
Mitchell County, 13 mi S of Westbrook
Measured
3 in hail
Reported by
Storm Chaser
Coordinates
32.162, -101.020

Tornado, Mitchell

When
April 7, 3:23 PM CST to 3:27 PM CST
Where
Mitchell County, 6.01 mi ESE of Hyman to 6.47 mi ESE of Hyman
Rating
EF0
Path length
1.38 mi
Path width
30 yd
Reported by
Trained Spotter
Coordinates
32.110, -101.030

A severe thunderstorm moved over Mitchell County and produced a tornado eighteen miles south of Westbrook. This tornado remained over ranch land adjacent to and west of State Highway 163. No damage was identified with this tornado, and it was rated as an EF-0.

Tornado, Mitchell

When
April 7, 3:38 PM CST to 3:48 PM CST
Where
Mitchell County, 6.47 mi ESE of Hyman to 5.44 mi ESE of Hyman
Rating
EF0
Path length
1.17 mi
Path width
40 yd
Continued into
Sterling, Tx (SJT)
Reported by
Trained Spotter
Coordinates
32.090, -101.030

A severe thunderstorm moved over Mitchell County and produced a tornado eighteen miles south of Westbrook. This tornado remained over ranch land adjacent to and west of State Highway 163. No damage was identified with this tornado, and it was rated as an EF-0.

Hail, Mitchell

When
April 7, 3:52 PM CST to 3:57 PM CST
Where
Mitchell County, 18 mi S of Westbrook
Measured
2.5 in hail
Reported by
Public
Coordinates
32.090, -101.020

Hail, Midland

When
April 7, 6:11 PM CST to 6:21 PM CST
Where
Midland County, 2 mi S of Spraberry
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
31.891, -101.830

Hail, Reagan

When
April 7, 7:10 PM CST to 7:30 PM CST
Where
Reagan County, 25 mi NNE of Big Lake
Measured
1 in hail
Reported by
COOP Observer
Coordinates
31.534, -101.308

A storm moved over Reagan County and produced at least quarter sized hail twenty-five miles north northeast of Big Lake. A COOP observer reported a fifteen inch hail drift with quarter sized hail present about 24 hours after the storm. Leaves were stripped off the trees.

Hail, Reagan

When
April 7, 8:25 PM CST to 8:35 PM CST
Where
Reagan County, 9 mi SE of Stiles
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
31.308, -101.472

A storm moved over Reagan County and produced golfball sized hail and wind speeds over 60 mph nine miles southeast of Stiles.

Hail, Upton

When
April 7, 8:30 PM CST to 8:40 PM CST
Where
Upton County, Mc Camey
Measured
1 in hail
Reported by
Public
Coordinates
31.130, -102.230

Hail, Reagan

When
April 7, 9:01 PM CST to 9:11 PM CST
Where
Reagan County, Big Lake
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.200, -101.470

Hail, Reagan

When
April 7, 9:01 PM CST to 9:11 PM CST
Where
Reagan County, Big Lake
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
31.200, -101.470

A line of storms moved through Reagan County and produced golfball sized hail and 60 mph winds in Big Lake. The trained spotter reported tree branches on the ground.

Hail, Reagan

When
April 7, 9:05 PM CST to 9:15 PM CST
Where
Reagan County, Big Lake
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
31.200, -101.470

Hail, Reagan

When
April 7, 9:25 PM CST to 9:35 PM CST
Where
Reagan County, 8 mi S of Big Lake
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
31.084, -101.470

Hail, Pecos

When
April 7, 10:15 PM CST to 10:20 PM CST
Where
Pecos County, Sheffield
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
30.670, -101.830

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyThe tornado archive for Texas, 2012Warnings in Texas, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367842, 367841, 367843, 367844, 367845, 378640, 378641, 378639, 368106, 367847, 367848, 367918, 368097, 368098, 368099, 368100, 368101.